I was on methadone for pain for about a year or so when I decided to give Suboxone a try. A friend of mine had gone from methadone to Suboxone and he was enthusiastic about it. At the time I was on somewhere around 40-60 mg/methadone/day. They told me that I should get my dose down to 30 mg/day which I did and then that I not take anything 48 hours prior. Well, I didn't listen. The night before going in there, I took 10 mg of methadone.
The doc administered 5 mg of buprenorphine that morning. He told me to go to lunch and come back and see him. About 10 minutes after leaving, I felt myself break out in a cold sweat. I went into the mall and walked around for a bit and I started feeling worse. The music playing on the speakers sounded distorted at this point and I was feeling really strange. I went to the bathroom and threw up and then left and headed back to the Dr.'s office. It had been about an hour. I walked in and told him I was feeling bad. Well the withdrawals went from bad to worse. I was vomiting and I was in full withdrawal. All of my senses seemed to increase 1000% percent. My sense of smell was off the charts and the smell of the Dr.'s office smelled horrible. The currents of air in the office seemed to hurt my skin. Had someone given me the option of ending it all there, I probably would have. I remember thinking that for a million dollars, I wouldn't go through it again. The Dr. knew it was bad and they kept asking me how long It had been since I took the methadone. How much did I take? He administered naloxone with a shot, which actually made things worse for a while. My legs began shaking badly and I was crying because I was overwhelmed with bad feelings. They gave me a paper blanket and it just sort of dissolved on my skin due to the sweating. After about 4 hours of this I realized that I had to pick my sister up which was a drive about 1 hour away. I hopped up off the table, staggered through the door and told the doc I'd see him tomorrow.
They said, "Do you think you should drive?" And I said, "I think I should, I must return my sister's car." So I swerved on home to pick up my sister. I had told her the whole story and that I had a bottle of methadone at home I wanted to go home and take some and never look back. She made me promise not to because If I started this, I should at least give it a fair try. So I went home and instead took about 6 tramadols, 8 valiums, and then she brought over some benedryl and I took some of those. I hopped in the shower, which felt awesome by the way, and then climbed under the covers. The tramadols REALLY helped. I didn't feel good, but I didn't feel like dying, which was a big improvement. She told me she'd take me the next day.
The next day I woke up and the world seemed sunnier, it was like summer happened overnight. I could smell things I hadn't smelled in a long time and when my sister turned on the music, I got chills, but not chills in a bad way, it was because the song was getting to me. I felt like a completely different person and was extremely happy that day. They administered the buprenorphine that 2nd day and I started feeling better immediately. After a total of 12 mg I decided not to take anymore. After all, the worst part was truly behind me and everything at this point was downhill. They tested me for signs of withdrawal. One interesting thing was how much my hands shook. I was yawning a lot but I didn't feel bad. I came back one week later and had dropped 10 lbs. My hand tremor was still there but decreasing.
In the first month I was edgy. I would come home and have to take some valiums to take the edge off. But also, I decided to drop down my dosage to 6 mgs. I stayed on 6 mgs for a month then went down to 4 mgs. Then over the next few years I eventually cut it down to nothing. But I wasn't able to do that will the pills. I had a pharmacy compound the medicine in the form of these dissolvable cubes that were 1 mg each. I cut those cubes into four pieces and then again four pieces. I only took 1/16 mg when I really needed it.
You can get off suboxone no doubt. But it's very difficult to do it from 2 mg/day (that's the smallest size they prescribe. You CAN break the 2 mg piece into 4 pieces but then it's too hard from that point on. Let me just say, 0.5 mg a day is still significant. I absolutely felt a 0.5 mg dose and I felt even the 1/16 of a milligram.
Once you get under 0.25 mg/day, I feel it is practical to stop. But you'll probably need some valium. But if you have a problem with valium, then I don't know what to tell you. I didn't use it to get high, it was only to mitigate the restlessness I felt and irritability when dropping my dose.
With suboxone, less is more. What I mean by that is if you are taking 12 mg's/day, you won't notice it in a very short period of time. But if you come down on dose, you will actually feel better for a while. Then the lethargy comes back and then you know it's time to drop the dosage again. And again you'll feel better for a while and then after a few weeks or a month, again the lethargy. So you keep dropping the dose as you feel comfortable (if your goal is to get off that is) and it is doable.
I wanted to get off suboxone because it made me depressed and lethargic. Some days I felt reptilian. And by that I mean, I just felt like I had no feelings at all, not happy, not sad, nothing. I didn't like that.
Methadone was better in a lot of ways. But suboxone had advantages too. I think over time though, I was unhappy being on suboxone. That's why I quit it. It wasn't anything to do with social stigma or anything like that, I just didn't feel good so that's why I quit.
Now I just take 2 tramadol's a day. That's not great for me, but I can function. It just depends on what works for you and only you can make that choice. But, whatever you do, if you go from methadone to suboxone, you should wait the 2-3 days minimum. You don't want to go through precipitated withdrawals. It's a real nightmare.